How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16210
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog is suffering from a cyst in his right leg....he is taking

Customer Question

my dog is suffering from a cyst in his right leg....he is taking rimadyl however he is not eating or drinking water in the last 24 hours...what do I do?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
Has he had any gagging, retching, excessive grass eating, lip licking, or vomiting?
Are his gums pink or pale/white? Moist or sticky?
If you press on his belly, does he have any discomfort, tenderness, or tensing?
Could he have eaten something he should not have (ie bones, toys, rocks, plants, chemicals, etc)?
Has he had any diarrhea?
Customer: replied 1 year ago.
Loose stools , I believe his right leg is hurting because he cannot wall on it. I have to pick him up to take him outside to potty.
Expert:  Dr. B. replied 1 year ago.
Thank you,
Now as I am sure you are aware, we don't like to use anti-inflammatory drugs when dogs have GI upset or appetite loss. This is because these drugs can irritate the stomach more and cause other issues there. That means that we need to get his stomach settled and get him eating for us so that we can continue his Rimadyl. If this does take a few days, then we may need to his vet temporarily put him on a GI safe pain relief (ie Tramadol or Bupenorphine).
Now our main approach here is going to be focused on settling his stomach. As long as you are sure there is nothing toxic or non-edible that he could have eaten, you can consider trying a bit of supportive care at this stage. To start, you can consider treating him with an antacid to settle his stomach. There are a number of antacids that are available over the counter and pet friendly. I would advise only treating with one, but the ones I tend to use are:
*Pepcid (More Info/Dose @ http://www.petplace.com/drug-library/famotidine-pepcid/page1.aspx#.VGJLgsn9XPg)
*Zantac (More Info/Dose @ http://www.petplace.com/drug-library/ranitidine-hcl-zantac/page1.aspx).
These are usually given 20 minutes before offering food (to allow absorption) and of course you want to double check with your vet if your wee one has a pre-existing condition or is on any medications you haven't mentioned. And I would note that if you give one and he cannot keep it down due to nausea, that is usually a red flag that we need to bypass his mouth with injectable anti-vomiting medication from his vet. Furthermore, these can be generally useful to pre-treat before giving Rimadyl to offset any upset from that.
Once that has had time to absorb and is more steady on his stomach, you can consider starting him on a light/easily digestible diet. If you do so, start with a small volume. Examples would be cooked white rice with boiled chicken, boiled white fish, or scrambled eggs (made with water and not milk). There are also veterinary prescription diets that can be used in cases of gastroenteritis (ie Hill’s I/D or Royal Canin’s sensitivity). When you offer that spoonful, give him 30 minutes to settle. If he keeps the food down, you can give a bit more and so on. As his tummy stabilizes, you can offer more. The aim of the easily digestible diet is that it will be better tolerated and absorbed by the compromised gut. Therefore, it should get more nutrients in and result in less GI upset and diarrhea. As long as improvement is being seen, I usually advise that the diet be continued until all signs are settled, and that they are then slowly weaned back to their normal diet over a week.
Since anorexia can quickly dehydrate a dog, we need to keep an eye on his hydration. To check his hydration status to make sure he is not becoming dehydrated there are a few things we can test. One is whether the eyes appear sunken, if the gums are tacky instead of wet/moist, and whether he has a "skin tent" when you lift the skin. To see how to check these parameters for dehydration, you can find a wee video on this HERE (http://www.ehow.com/video_12232503_dog-dehydrated.html). If you are seeing any signs of dehydration already, then you do want to have him seen by the vet before this becomes an additional issue for him.
Finally, as long as you have not seen blood in those stools, you can consider trying him today on a dog safe anti-diarrheals once you address the vomiting. As I am sure you appreciate, these would not be a cure if the diarrhea is being caused by an infectious agent. Still it can slow the diarrhea to aid the body to absorb more water/nutrients then it would have if the diarrhea were unchecked. Furthermore, these treatments will coat the GI and could just settle the GI upset. In regards ***** ***** options for your wee one, the one we most commonly use in dogs is Kaolin/Kaopectate (More Info/Dose @ http://www.petplace.com/drug-library/kaolin-and-pectin-kapectolin-k-p/page1.aspx). I would avoid Pepto Bismol here since its aspirin could interact with his Rimadyl. Furthermore, Protexin Pro-Fiber, Propectalin, or Fast Balance (which is available OTC at vet practices) would be another option. All will slow diarrhea and these last few the bonus of providing support to the delicate good bacteria of the GI. So, you can consider trying these as a short term means of trying to soothe his upset GI.
Overall, we do need to tread with care here. Still, since this is sudden in onset, we can try some supportive care to soothe his stomach over the weekend. If he resumes eating, you can restart his Rimadyl (ideally after using the antacid). Otherwise, if he does now, then we'd need to think about ringing his vet. They can assess his hydration and just make sure there is nothing in his stomach that shouldn't be there or any sinister GI bugs present. Depending on the exam, his vet can treat him with an injectable anti-vomiting medication, gastroprotectants, antibiotics, +/- appetite stimulants if need be to address this for him, settle his stomach, and get him back to eating for you.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you! : )